FDA issues MedWatch alert on pain risks of bisphosphonates
■ Physicians are urged to consider whether the drugs might be responsible for severe musculoskeletal pain and perhaps to discontinue use among patients with that symptom.
By Susan J. Landers — Posted Jan. 28, 2008
- WITH THIS STORY:
- » Related content
Washington -- Physicians were warned by the Food and Drug Administration to be alert for severe and sometimes incapacitating bone, joint and/or muscle pain among patients taking bisphosphonates, the popular osteoporosis treatment.
The agency issued the alarm in a Jan. 7 MedWatch alert.
Warnings for severe musculoskeletal pain already are included in label information for all bisphosphonates, but the association may be overlooked by physicians, the FDA said. Pain may begin days, months or even years after starting the drug. Bisphosphonates, which slow bone loss, have been in use for about a decade.
Some patients reported complete relief of symptoms after discontinuing the medication, while others reported slow or incomplete recovery, said the agency.
This pain warning joins cautions that fever, chills, bone pain, myalgias and arthralgias may affect some patients when they begin taking bisphosphonates either intravenously or orally on a weekly or monthly basis, the FDA said.
Each year, more than 1.5 million fractures are believed to be caused by osteoporosis, according to the National Osteoporosis Foundation, making treatment of the condition a common focus of primary care.
Nevertheless, physicians were urged to consider whether the drugs might be responsible for severe musculoskeletal pain in patients and to perhaps discontinue the drug temporarily or permanently in cases in which the drug is thought to be the cause.
The medications listed in the warning are: alendronate, or Fosamax and Fosamax Plus D; etidronate, or Didronel; ibandronate, or Boniva; pamidronate, or Aredia; risedronate, or Actonel and Actonel with Calcium; tiludronate, or Skelid; and zoledronic acid, or Reclast and Zometa.
The risk factors for pain and the incidence rate remain unknown, the agency said.
Some doctors who commonly prescribe the drugs were puzzled by the warning.
"This is something we've known about," said Felicia Cosman, MD, osteoporosis specialist at Helen Hayes Hospital in West Haverstraw, N.Y., and professor of clinical medicine at Columbia University in New York City. "The pain almost always resolves itself." Dr. Cosman intends to continue to prescribe the medications with warnings to patients that pain is a side effect.
Robert Recker, MD, professor of medicine at Creighton University School of Medicine in Omaha, Neb., and director of the university's Osteoporosis Treatment Center, wasn't as perplexed by the announcement. "Bisphosphonates have a history of coming up with unexpected things, starting off with esophagitis."
He said he had encountered one or two cases of pain among patients on bisphosphonates. "I wasn't ever sure what the pain was from and couldn't be at all sure it was even related to the bisphosphonate they were taking."
Another side effect thought to be caused by bisphosphonates is atrial fibrillation. Reports of the heart condition among patients taking once-yearly zoledronic acid for treatment of osteoporosis surfaced last year in a New England Journal of Medicine article.
"Many of us aren't convinced there is an association," Dr. Recker said. The study essentially showed that atrial fibrillation occurred as commonly in the placebo group as the treated group, he said.
Another side effect, osteonecrosis of the jaw, also has been linked to bisphosphonates. Dr. Recker finds it frustrating that dentists have been warning osteoporosis patients who need oral surgery or any dental treatment that they should not be taking bisphosphonates. "That is frankly untrue," he said. He has given talks to local dentists to discourage this line of communication.
Dr. Recker also urges medical residents to keep an open mind about drugs and their side effects. When addressing Creighton medical residents, he tells them: "Recker's first rule of pharmacology: A drug can do anything, and sooner or later it will."
"The truth is, bisphosphonates are among the safest drugs we prescribe in osteoporosis," he said.